Responses

Download PDFPDF
Tramadol, breast feeding and safety in the newborn
Compose Response

Plain text

  • No HTML tags allowed.
  • Web page addresses and e-mail addresses turn into links automatically.
  • Lines and paragraphs break automatically.
Author Information
First or given name, e.g. 'Peter'.
Your last, or family, name, e.g. 'MacMoody'.
Your email address, e.g. higgs-boson@gmail.com
Your role and/or occupation, e.g. 'Orthopedic Surgeon'.
Your organization or institution (if applicable), e.g. 'Royal Free Hospital'.
Statement of Competing Interests

PLEASE NOTE:

  • Responses are moderated before posting and publication is at the absolute discretion of BMJ, however they are not peer-reviewed
  • Once published, you will not have the right to remove or edit your response. Removal or editing of responses is at BMJ's absolute discretion
  • If patients could recognise themselves, or anyone else could recognise a patient from your description, please obtain the patient's written consent to publication and send them to the editorial office before submitting your response [Patient consent forms]
  • By submitting this response you are agreeing to our full [Response terms and requirements]

Vertical Tabs

Other responses

Jump to comment:

  • Published on:
    Response to E Letter titled TRAMADOL: PATIENT SAFETY COMES FIRST IN CHILDREN
    • Greta M Palmer, Paediatric Anaesthetist and Pain Specialist Royal Children's Hospital

    Dear Professor Davendralingam Sinniah Paediatrician
    In response to your letter. We agree with you patient safety comes first in all age groups.
    1. Tramadol is not a full agonist opioid. The issue that we have highlighted with tramadol (and codeine) is when the patient is a CYP2D6 ultrametaboliser there is potential for serious adverse events. The CYP2D6 issue is not at play for the alternative pure opioid agonists oxycodone and morphine (the latter as you suggested). However all these agents have potentially serious adverse effects, including sedation, respiratory depression (in therapeutic doses) and fatality (usually in excessive dosing or at risk patients).
    2. We agree with you that the simple non-opioid analgesics (paracetamol and NSAIDs when not contraindicated) are preferred. We are advocating for tramadol when stronger analgesia is required as a 3rd line alternative to the pure opioid agonists. We each work in tertiary centres where tramadol is used: one a women’s hospital where it is used perioperatively post caesarean and vaginal delivery; and the others where is is used off label in children of all ages (including infants).
    3. There are few data concerning respiratory depression and tramadol in neonates. However concentrations in breast fed neonates are low and not expected to cause respiratory depression after usual doses.
    4. Please point to evidence in the literature that tramadol administered to women who are breastfeeding cause...

    Show More
    Conflict of Interest:
    None declared.
  • Published on:
    TRAMADOL: PATIENT SAFETY COMES FIRST IN CHILDREN

    I refer to the paper published by Palmer et al in Archives Diseases Childhood March 20181 that states the recommendation to avoid tramadol when breastfeeding and the contraindication to its use in children (including neonates) is inappropriate in their view. 1
    I disagree with the authors that tramadol is a safe for babies of breastfeeding mothers. Their conclusion, in my opinion, is premature and not adequately evidence-based. While they acknowledge, the US Food and Drug Administration (FDA) reported cases, they ignore the serious warnings by both Manufacturer and FDA about administering tramadol to children and breast-feeding mothers. There is increasing concern that narcotics used for treating pain in breastfeeding mothers may increase the risk of adverse effects in newborns, including excessive sedation and respiratory depression. The American Academy of Pediatrics (AAP), the FDA and the American College of Obstetricians and Gynecologists (ACOG) advocate against the use of codeine and tramadol in women who are breastfeeding because their babies may suffer adverse reactions, including excessive sleepiness, difficulty breathing, and potentially fatal breathing problems. 2-5 Patient safety should be foremost in our minds in making any recommendations that are contrary to Manufacturer, FDA, and AAP recommendations. It would be difficult to justify use of tramadol in a breastfeeding mother in the event of litigation arising from adverse effects of tramadol in the baby...

    Show More
    Conflict of Interest:
    None declared.